Alert archive / Nevada / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 2, 2022, 10:22 AM PDT for Lassen County, Modoc County, California; 6 counties in Nevada. It took effect at Sep 3, 2022, 8:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2022, 10:22 AM PDT (17:22 UTC)
- In effect from
- Sep 3, 2022, 8:00 AM PDT
- Expired
- Sep 3, 2022, 8:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672 WWUS85 KREV 021722 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1022 AM PDT Fri Sep 2 2022 CAZ270-278-NVZ420-423-458-031500- /O.NEW.KREV.FW.W.0003.220903T1500Z-220904T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 1022 AM PDT Fri Sep 2 2022 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST CALIFORNIA, NORTHWEST AND FAR WESTERN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 8 AM to 8 PM PDT Saturday. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 423 West Humboldt Basin in Pershing County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest 15-25 mph with gusts 30-40 mph. Stronger ridge top gusts 40-50 mph with a few gusts to 60 mph possible Saturday morning. * Humidity...After poor humidity recovery of only 15-30% especially for mid-slopes and ridge tops tonight, minimum humidity between 7-12% expected in the afternoon. * Duration...5 to 9 hours from mid-morning to late afternoon Saturday. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
463 WWUS85 KREV 031106 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 406 AM PDT Sat Sep 3 2022 CAZ270-278-NVZ420-423-458-040300- /O.CON.KREV.FW.W.0003.220903T1500Z-220904T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 406 AM PDT Sat Sep 3 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST CALIFORNIA, NORTHWEST AND FAR WESTERN NEVADA... * CHANGES...None. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 423 West Humboldt Basin in Pershing County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest 15-25 mph with gusts 30-40 mph. Stronger ridge top gusts 40-50 mph with a few gusts to 60 mph possible. * Humidity...After a night of poor humidity recovery, especially for mid-slopes and ridge tops, minimum humidity between 6-12% is expected in the afternoon. * Duration...5 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
148 WWUS85 KREV 040257 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 757 PM PDT Sat Sep 3 2022 CAZ270-278-NVZ420-423-458-040400- /O.EXP.KREV.FW.W.0003.000000T0000Z-220904T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 757 PM PDT Sat Sep 3 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST CALIFORNIA, NORTHWEST AND FAR WESTERN NEVADA... Winds of have decreased and the Red Flag Warning will be allowed to expire. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 2, 3:04 AM PDT, 7 hours 18 minutes earlier.
Area forecast discussion, Sep 2, 3:04 AM PDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PDT Fri Sep 2 2022
.SYNOPSIS...
Near record hot temperatures will continue through early next
week, peaking through the Labor Day Holiday Weekend. There is a
risk of daytime heat health impacts for much of the population
with this prolonged heat wave. Breezy winds will bring enhanced
fire weather concerns along with choppy lakes Saturday.
&&
.DISCUSSION...
* Upper ridge and heat will dominate through the Labor Day
weekend. There is a shortwave trough that will briefly nudge the
ridge east Saturday and bring an uptick in wind and brief period
of enhanced fire weather concerns. With the return of southwest
winds, and depending on fire activity on the Red Fire near
Yosemite, smoke and haze are possible in Mono and far western
Mineral Counties as well over the next couple of days.
* Temperatures through the Labor Day weekend and Tuesday will
continue 85-90 degrees Sierra valleys and near the century mark
for hotter lower valleys. With the trough Saturday, highs may be
a degree or two cooler from Tahoe-Reno northward, but still 10
degrees above normal for early September as afternoon southwest
to west breezes pick up a bit earlier in the afternoon. Latest
NBM guidance and local study suggest the high at Reno Saturday
will "only" be 99 degrees. Temperatures then rebound to near
record levels Sunday-Tuesday as the ridge builds back strongly
behind the shortwave.
* Typical late day breezes return today as a shortwave trough
approaches the west coast. Southwest winds will begin to
increase aloft with westerly surface gradients returning.
Several hours of southwest-west winds 10-20 mph with gusts
around 25 mph will return to the Reno-Tahoe area northward late
this afternoon into early evening. Winds aloft increase further
and peak overnight into Saturday morning for these same areas as
the trough passes. 700 MB winds near 30-35 kts will bring a
period of gusty winds tonight and Saturday across the ridges
(ridge wind gusts around Lake Tahoe could approach 60 mph while
some of the lower ridge tops could exceed 40 mph). For lower
elevations, timing is a bit out of sync for stronger winds, but
there will likely be enough momentum for an early start to some
enhanced southwest-west winds from Tahoe-Reno northward to the
Oregon border Saturday afternoon and early evening with several
hours of wind gusts 30-35 mph possible. This would bring a bit
more chop to lakes in these areas along with some patchy blowing
dust.
* Thunderstorms? The atmosphere remains capped and quite dry
underneath the ridge. The one caveat would be Mono-Mineral
Counties starting Sat-Sun as the ridge briefly shifts east. Most
likely only a few buildups with the probability of thunder
10-15%. A few simulations in the ECS/GEFS try to introduce a bit
more moisture to these areas Mon-Tue with the blended guidance
showing an uptick in thunderstorm probabilities each day.
* Mid to late next week...model guidance is still at odds based on
latest cluster analysis. Seems there will be some kind of
trough, probably another brush-by with the cooler air staying
north of our region. This will certainly weaken the ridge and
end our widespread triple digit heat, especially given the
daylight hours are getting shorter more quickly. However, above
normal temperatures are still strongly favored to persist. A few
ECS/GEFS members stream moisture a bit farther northward with
some of the guidance pushing a QPF signal up to I-80, possibly
northwest NV ahead of the incoming trough midweek. Others are
drier with some enhanced southwest winds and possible fire
weather concerns. Confidence is much lower on wind and storm
chances during this time frame.
Hohmann
&&
.AVIATION...
VFR with typical late afternoon/evening breezes today, gusts
15-25 kt. An uptick in winds Saturday in response to a passing
trough with gusts 20-30 kt at the main terminals, strongest from
KRNO-KTRK northward to the Oregon border. Ridge wind gusts for
the Tahoe Basin will approach 50+ kts while lower ridges around
the Reno-Carson City area and areas to the north will approach
tonight and Saturday. Some slantwise visibility concerns across
MMH will be possible due to haze wildfires in Yosemite. Hot
conditions with forecast highs near 100 degrees for lower valleys
may produce density altitude concerns for western NV terminals.
Hohmann
&&
.FIRE WEATHER...
* Near record heat to continue through the Labor Day weekend with
dry air in place. Humidity recoveries will remain poor to
moderate with the worst conditions in the mid to upper slopes.
Afternoon humidity will drop to 6-14% and not recover much above
30% for mid/upper slopes tonight and again Saturday night.
* An approaching trough will bring an uptick in wind speeds
tonight and Saturday, leading to enhanced fire weather
concerns. Winds at ridge level will be elevated, peaking early
Saturday morning. This means that upper slopes and ridges will
continue to see gusty winds overnight into Saturday with gusts
50+ mph across ridgelines. Down into valley locations, most
wind gusts will peak out in the 25-35 mph range Saturday
afternoon, strongest near and north of I-80.
* Winds aloft are out of sync with the peak heating and mixing of
the afternoon hours Saturday. This will mitigate the magnitude
and longevity of potential critical fire weather conditions.
Right now, we are anticipating 2-4 hours of critical fire
weather conditions during the Noon to 8 PM time frame Saturday
for fire weather zones 270-272-278-458-420. We will continue to
headline the concerns this morning. If guidance later this
morning shows any increase in wind speeds and duration,
additional coordination with the GACCs and possible red flag
headlines may be warranted.
Hohmann
&&
.CLIMATE...
Several record highs are projected to be set across our region
during the first week of September. Here are some "fun facts" for
100+ degree days in September from Reno's official climate
records...
* Prior to 2022, only 8 days in September have ever reached or
exceeded 100 degrees, with 3 of those days occurring in 2017, 2
days each in 1988 and 2020, and 1 day in 1950.
* The warmest September temperature of 102 degrees occurred in
2020 on the 4th.
* The latest calendar year occurrence of 100+ degrees occurred in
2020 on the 5th.
* On Thursday, KRNO airport reached 100 degrees, giving us 15 days
of 100+ degrees in 2022. The forecast highs at KRNO through
Tuesday the 6th are at or above 100 degrees with the possible
exception of Saturday which is now only forecast to reach 99
degrees. If we still somehow manage to pull off a 100 degree
high temperature on Saturday in addition to the rest of the days
through the 6th, that would tie the record of 20 days set in
2018 for the 2nd most 100+ degree days in a year (with the
record of 22 days set just last year).
MJD/Dawn/Hohmann
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...Heat Advisory from 11 AM Friday to 9 PM PDT Tuesday for NVZ001-
003>005.
CA...Heat Advisory from 11 AM Friday to 9 PM PDT Tuesday for CAZ070-
071.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:29 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 33 hr |
Nearby
Red Flag Warnings in Nevada, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.